Q. My 10-year-old son gets ill on trains and aeroplanes, and seems to be very sensitive to things that make him dizzy. Recently he seems to have had problems in hilly parks and at the weekend we visited a friend who had a large slope at the back of the house and he claims this made him feel dizzy. My friend suggested that he may have a problem with his ears. He has also on two occasions had to be off school because he has been unable to get up without being sick/dizzy and having a thumping headache which was only there when he moved. The first time this happened I put it down to his spending too much time on his new Playstation. When it happened the second time he recovered after two or three days and I didn't do anything about it. I was going to take him to the doctor if it happened again, although this would be difficult as he couldn't even lift his head without getting a headache and initially being sick. Are these symptoms all connected? And is my friend right to think it is something to do with his ears?
A. Your son's symptoms sound suspiciously like migraine. A thumping headache, together with sickness and dizziness, are classic symptoms. Attacks can last for several days and although migraine is often considered to be something that adults get, children can certainly get attacks. The dizziness and motion sickness may also be linked to the migraine. Migraine runs strongly in families. If your son is not having any specific problem with his ears, I think it is unlikely they are causing his attacks. You should take him to see a doctor, just to make sure there is no other cause of his symptoms. But if he has a thorough examination and nothing abnormal is found, you will have to think about how to avoid further attacks. The Migraine Trust publishes a series of fact sheets about migraine, including one about childhood migraine. You can reach them on their helpline (020-7436 1336), or via their website: www.migrainetrust.org.
Is it safe?
Q. I am considering using a new form of contraception called Implanon. It is an injection that is supposed to last for three years, with virtually no side-effects. Does it work? Is it really free of side-effects?
A. Implanon is not brand new - it has been available for a couple of years and has been used by many thousands of women worldwide. It is not really an injection. It consists of a tiny flexible rod that is inserted under the skin. Insertion is fairly simple and only takes a minute or two. The rod contains a non-oestrogen hormone called etonorgestrel. The hormone is gradually released from the rod over the course of three years. It is certainly highly effective. In one of the early studies of Implanon, there were no pregnancies at all over 70,000 monthly cycles of use. This is as effective as any contraceptive, and is a strong selling point. Another advantage is that it does not contain any oestrogen, so it can be used by women who are unable or unwilling to take contraceptives that contain oestrogen. There are side effects that you need to be aware of. Most women who use Implanon will put on some weight. Over the course of two years, two-thirds of women will put on about 1kg, and one-third of women will put on at least 3kg. The hormone can also cause irregular bleeding. Occasionally there are difficulties when the time comes to remove the rod from under the skin, but usually this only takes a couple of minutes and can be made painless with the use of local anaesthetic. You may be left with a very tiny scar.
Q. I am very concerned about the size of my penis. It is only 5-8 cm when flaccid, and when erect is only 15 cm. Is this in the normal size range?
A. Penises come in lots of different sizes, and there is no one size that is "normal". It is even quite normal to think your penis is not the right size. During puberty, the penis grows to its adult size. At the age of 10, most non-erect penises are between 4-8 cm. By the age of 18, the average size of a non-erect penis is between 11-17 cm. Amazingly, research has shown that the size of most erect penises is roughly similar, no matter how big or small they are when not erect. I suggest you read The Diary of a Teenage Health Freak, by Aidan Macfarlane and Ann McPherson. There is also a Teenage Health Freak website you can look at: www.teenagehealthfreak.org.
Have your say: Readers write
NC has a simple solution for a correspondent's painful ears:
Your ear-pain correspondent may simply have an ear infection commonly called Swimmer's Ear and medically known as Otitis externa. It is common among swimmers and scuba divers, especially in summer when sweating keeps the ear canal moist. Applying water of any kind to the ear canal will significantly worsen the infection. The ear should be dried with a towel after swimming, and then rinsed with "Swim Ear" or a weak solution of vinegar and pure alcohol. The ear canal should then be dried as much as possible. Try to avoid getting sweaty and stay out of the water for at least 5 days. If the condition persists your doctor may prescribe you antibiotics and steroid drops.
Send your questions and suggestions to A Question of Health, 'The Independent', Independent House, 191 Marsh Wall, London E14 9RS; fax: 020-7005 2182; or e-mail: firstname.lastname@example.org. Dr Kavalier regrets that he is unable to respond personally to questionsReuse content